Minnesota, 2021

Heavy Snow in Minnesota, December 28 to 29, 2021

December 28 to 29, 2021 · NWS FGF · 10 events in 10 counties and zones

A potent upper low brought heavy snow to portions of west-central and northwest Minnesota. This moderate to heavy snow was followed by dangerously cold wind chills.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A potent upper low brought heavy snow to portions of west-central and northwest Minnesota. This moderate to heavy snow was followed by dangerously cold wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 28, 12:54 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 28, 12:54 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1254 PM CST Tue Dec 28 2021

.UPDATE...
Issued at 1254 PM CST Tue Dec 28 2021

Getting more 4 to 6 inch reports in our eastern tier of counties,
with more snow expected this afternoon and tonight after a bit of
a break from the dry slot. HREF has 6-10 inches in our eastern
counties. Which is max, but with 20:1 ratios the ensemble max snow
amounts are not out of the question. Will upgrade a few of our
eastern counties up to winter storm warning.

UPDATE Issued at 1013 AM CST Tue Dec 28 2021

Radar returns with moderate to heavy snow have weakened a bit. The
frontogenesis band is becoming more oriented north to south, and
some higher returns are starting to show up on ABR's radar, so we
will continue to see snow across central and eastern portions of
the region. Additional 2-3 inches possible, and some spots may
push or even be over warning criteria snow, but given there is not
a lot of wind and impacts are more on the moderate rather than
severe side, will leave advisory as it is for now and not upgrade
at least for the time being.

UPDATE Issued at 721 AM CST Tue Dec 28 2021

Updated snowfall amounts as pockets of heavy snow move from
southwest to northeast this morning, fed by a strong 700 mb
southerly to southwesterly jet. This is bringing in a bit more
moisture to the system, thus increasing our snowfall rates to near
3/4 inch per hour at times. Currently, there will be a potential
for more widespread totals upwards of 5 inches across portions of
the Red River Valley, with totals approaching 6 inches from Lake
of the Woods southward to Wadena.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 351 AM CST Tue Dec 28 2021

Today's impacts surround an upper trough working across the region,
bringing additional snow accumulations of 2 to 5 inches into the
area. Additionally, frigid wind chill values are expected over at
least the next several days, with values as low as 45 below zero.
Our heaviest amounts of snow (up to 5 inches) will stretch from Lake
of the Woods, southward to Wadena. Elsewhere, a generally widespread
2 inch snowfall is likely, with up to 4 inches possible in portions
of the central Red River Valley. As such, travel impacts are
expected, especially given the close succession of this system on
the heels of Monday's storm.

The primary driver of this recent active pattern is a strong H5 low
situated in northern Saskatchewan. Shortwaves are rotating around
the main low, then interacting with low level jet activity at
various points across the Northern Plains. Today's snowfall is the
result of a rather strong 850mb to 700mb southerly jet bringing
moisture into the H7 shortwave pushing across the Dakotas from west
to east. Although we are likely to see widespread 2 to 4 inch
accumulations across the CWA, the best interaction will occur in
northwest and north-central Minnesota, where we will see good
resultant Fgen and better lift. Snowfall rates in this area could
approach 1 inch per hour or more at times. Generally, this should
allow accumulations to reach the 5 inch mark in eastern portions of
Beltrami, Hubbard, and Wadena Counties. Some ensemble members
develop stronger Fgen, which would ultimately lead to higher totals
in this region.

The other side of today's impacts will be the dangerously cold wind
chill values expected following the upper trough passage. Air
temperatures will only reach the single digits either side of zero
for most areas today, with strong CAA tonight bringing low temps
into negative teens to 20 degree territory. Wind chills across the
period will be as low as negative 45 degrees.

.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM CST Tue Dec 28 2021

Overview...

A brief chance for some light snow will be possible on Thursday.
Primary opportunities for impactful weather will be tied to a
prolonged period of cold below normal temperatures and dangerous
wind chills that looks to persist into the weekend. Otherwise, by
early next week, a pattern shift will yield a warm up to closer to
normal temperatures.

Discussion...

A shift from southwesterly flow aloft to zonal flow is expected to
take place by the midweek period. This will keep temperatures
relatively stagnant through the end of the week. As a result, this
will lead to a prolonged period of cold temperatures lasting into
the weekend. Overnight lows through Sunday morning are expected to
drop down into the negative teens to -20s with high temperatures
only moderating into the negative single digits to negative teens.
Any wind accompanying these cold temperatures will drive wind chill
values into the -30s to -40s, especially during the overnight hours
when the coldest temperatures will occur.

Cold temperatures aside, there is also a chance for some light snow
on Thursday. A quick moving system embedded within zonal flow aloft
looks to impact the region during the day on Thursday. Due to the
quick moving nature of this system and the likelihood that it will
need to overcome some dry air, snowfall totals look to remain light.
NBM probabilities of 24 hour snowfall exceeding 1 inch are in the 20-
30% range, with highest totals currently favoring the southern Red
River Valley into west central Minnesota.

Moving into the late weekend into early next week time frame, an
upper level ridge is expected to amplify over the Plains. Cluster
analysis is in generally good agreement on this feature, albeit to
varying degrees. Overall though, there is increasing confidence that
this upper level ridge will provide enough of a push of warmer air
to drive high temperatures back up above zero from Sunday onwards.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM CST Tue Dec 28 2021

Vis and ceilings all over the place with light snow across the
area. Most of the light snow has been reducing vis down to 1-2SM,
but some lighter bands have higher vis and at times a few sites
have gone down to 1/2SM. Will continue to monitor as light snow
moves across the region during the afternoon. The snow will taper
off this evening, hanging on at KBJI the longest. Think there will
still be a period of MVFR behind the snow, then conditions will go
VFR for most sites before 06Z. North to northwest winds will
continue at around 10 kts, then shift around to the west and
southwest by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for NDZ027-
     029-030-038-039-049-052.

     Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Winter Weather Advisory until 6 PM CST this evening for
     MNZ001>003-005-007-008-013>015-022-027.

     Winter Storm Warning until midnight CST tonight for MNZ009-016-
     017-023-024-032.

     Winter Weather Advisory until midnight CST tonight for MNZ006-
     028-031.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Dec 28, 7:12 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
712 AM CST Tue Dec 28 2021

MNZ004-005-029>031-040-291315-
Kittson-Roseau-Wilkin-West Otter Tail-East Otter Tail-Grant-
712 AM CST Tue Dec 28 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Light snow accumulations of 1 to 3 inches today could impact
travel. Very cold wind chill values as low as 20 below zero
today, with colder wind chills tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills will be in the forecast Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-007-008-013>015-022-027-NDZ027-029-030-038-039-049-052-
291315-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-Grand Forks-Steele-Traill-
Barnes-Cass-Ransom-Sargent-
712 AM CST Tue Dec 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional snow accumulations of 1 to 3 inches today will further
impact travel. Very cold wind chill values as low as 25 below zero
today, with colder wind chills tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills will be in the forecast Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ006-009-016-017-023-024-028-032-291315-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-Wadena-
712 AM CST Tue Dec 28 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional snow accumulations of 3 to 5 inches today will further
impact travel. Very cold wind chill values as low as 15 below
zero today, with colder wind chills tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills will be in the forecast Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006>008-014>016-024-026-028-053-054-291315-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Richland-Western Walsh-
712 AM CST Tue Dec 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Light snow accumulations of 1 to 3 inches today could impact
travel. Very cold wind chill values as low as 35 below zero
today, with colder wind chills tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerously cold wind chills will be in the forecast Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 28, 12:21 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1221 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             GRAND FORKS             47.92N 97.07W
12/28/2021  M3.6 INCH        GRAND FORKS        ND   OFFICIAL NWS OBS

            NWS GRAND FORKS.

1200 PM     SNOW             3 S FARGO               46.83N 96.82W
12/28/2021  M2.4 INCH        CASS               ND   CO-OP OBSERVER

&&
Local storm report, Dec 28, 12:22 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1222 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             MENAHGA                 46.75N 95.10W
12/28/2021  M4.0 INCH        WADENA             MN   PUBLIC

            OVERNIGHT AND THIS MORNING SNOW TOTAL.
            REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 28, 12:25 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1225 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HAYES LAKE STATE PARK   48.62N 95.51W
12/28/2021  M2.0 INCH        ROSEAU             MN   PUBLIC

            OVERNIGHT AND THIS MORNING SNOW TOTAL AS OF
            NOON. REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 28, 12:37 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1237 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HEAVY SNOW       BEMIDJI                 47.48N 94.88W
12/28/2021  M6.0 INCH        BELTRAMI           MN   PUBLIC

            OVERNIGHT AND THIS MORNING SNOW TOTAL. STILL
            SNOWING HARD. REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 28, 12:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/28/2021  M2.0 INCH        RED LAKE           MN   PUBLIC

            OVERNIGHT AND THIS MORNING SNOW TOTAL AS OF
            1230 PM. REPORT RECEIVED VIA FACEBOOK.

&&
Local storm report, Dec 28, 12:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1250 PM CST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             VERNDALE                46.40N 95.01W
12/28/2021  E4.5 INCH        WADENA             MN   PUBLIC

            4 TO 5 INCHES OVERNIGHT AND THIS MORNING.
            VERY HEAVY FROM 10 TO 11 AM. REPORT RECEIVED
            VIA FACEBOOK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, North Beltrami

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, South Beltrami

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, North Clearwater

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, South Clearwater

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, Hubbard

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, Wadena

When
December 28, 12:57 PM CST to December 29, 12:00 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, East Polk

When
December 28, 3:21 PM CST to December 29, 12:00 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, Pennington

When
December 28, 3:21 PM CST to December 29, 12:00 AM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, Red Lake

When
December 28, 3:21 PM CST to December 29, 12:00 AM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

Heavy Snow, Mahnomen

When
December 28, 3:21 PM CST to December 29, 12:00 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

From 6 to 10 inches of snowfall occurred across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000510, 1000511, 1000512, 1000513, 1000514, 1000515, 1000516, 1000517, 1000518, 1000519.